Glasgow Coma Scale

Neurology

Also known as: Glasgow-Koma-Skala (GCS) · Glasgow Koma Skalası · Glasgow Coma Scale (GCS)

What it is for

Glasgow Coma Scale (GCS; Teasdale and Jennett 1974): level of consciousness from three responses, each scored by the best response.

Classification

CategoryDescription
Eye opening (E), 1-44 spontaneous; 3 to sound (speech); 2 to pressure (pain); 1 none.
Verbal response (V), 1-55 oriented; 4 confused; 3 words (inappropriate words); 2 sounds (incomprehensible sounds); 1 none.
Motor response (M), 1-66 obeys commands; 5 localising; 4 normal flexion (withdrawal); 3 abnormal flexion; 2 extension; 1 none.
The total (E + V + M) ranges from 3 to 15; a response that cannot be tested (e.g. verbal response when intubated) is recorded as 'NT' (not testable) and the components are reported separately (e.g. E2 V1 M4). The authors of the scale describe individual patients by the three components and use the total mainly to characterise groups.
Common convention for traumatic brain injury severity13-15 mild, 9-12 moderate, 3-8 severe (some sources place 13 in the moderate band). A 2024 framework convened by the US National Institute of Neurological Disorders and Stroke (CBI-M: clinical, biomarkers, imaging, modifiers) adds further domains to these GCS-based labels.

Source

The Glasgow Coma Scale at 40 years: standing the test of time

Lancet Neurol 2014;13:844–854 (Teasdale G et al.)

DOI: 10.1016/S1474-4422(14)70120-6

PMID: 25030516

Edition
Teasdale & Jennett 1974 (total 3-15 since 1977); structured assessment approach, Teasdale et al. 2014
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications